WUZZ Line 1-800-397-9633

Synthetic weed blamed for more than eleven thousand ER visits

Submitted Wed, 12/05/2012 - 6:54am by Andy Alm

TITUSVILLE – A new federal government study says synthetic drugs like K2 and Spice sent more than eleven-thousand people to emergency rooms in 2010, most of them teenagers and young adults.  The drugs mimic a marijuana-style high, but can have much more serious side effects.

Titusville Police Chief Gary Thomas says drugs like K2 were originally developed in the pharmaceutical industry as a substitute for medical marijuana.

“Well, they found out that the side effects were too dangerous, so they shelved it.  Wouldn’t you know, 50 years later, somebody drags it off the shelf, some grad student, and it’s the next big thing.”

Last October, Brandon Rice, a 14-year-old boy from Pittsburgh, died after smoking K2.  The synthetic pot apparently caused a chemical burn in his lungs.  The drug has been linked to a handful of deaths across the country in recent years.

“If you see your child with a bag of potpourri on his dresser and he’s not normally a potpourri kind of guy, it could be K2.”

Chief Thomas says parents should pay attention to warning signs that their kids may be using drugs.

“A change of friends, a change of attitude, grades falling, extreme paranoia, listlessness.”

According to the federal government’s Drug Abuse Warning Network, children ages 12 to 17 made up a third of emergency visits linked to synthetic marijuana.  Thirty-five-percent were young adults 18 to 35.

More stories at www.palive365.com.